Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

May 24, 2010Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 24, 2010, 1:27 AM CDT for Beadle County, South Dakota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 1:27 AM CDT (06:27 UTC)
Expired
May 24, 2010, 1:43 AM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:45 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 23, 8:45 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT SUN MAY 23 2010

.DISCUSSION...
STNRY SFC FNT FM NERN NEB THRU FAR SERN SD TO MN/IA BORDER WILL
START TO BACK NWWD AS A WMFNT LATER TNGT AS LOW PRES DVLPS NWD THRU
ERN COLO. BRISK NELY FLOW OF RELATIVELY COOL AND DRY AIR NW OF FNT
WILL BE FLWD BY INCRG SSELY FLOW OF WARM MOIST AIR SE OF FNT. 00Z
AREAL SOUNDINGS RELATIVELY CAPPED BTWN 800 AND 700 MB...WITH STEEP
LAPSE RATES ABV AND ABUNDANT MOISTURE BLO. WITH WARM ADVECTION AND
DVLPG SLY FLOW ABV SFC IMPINGING ON DECENT E/W MID LVL BOUNDARY...
SHOULD SEE AT LEAST SCT TSTMS DVLPG ESP WEST AND NORTH IN CWA
OVERNIGHT. BEST FOCUS AND INSTABILITY EXPCD NWRN HLF CWA WHERE WE
HAVE THE HIGH POPS AND QPF AFT MIDN...WITH SCT ELEVATED HAILERS AND
HEAVY RAIN QUITE LIKELY. HIT NELY WINDS MORE NW OF FNT AND RAISED
DEWPOINTS AND TEMPS SOME NEAR SFC FNT THIS EVE...OTRW INCLINED TO
LET FCST RIDE OVERALL UNTIL THERE IS SOME DEVELOPMENT ON THE RADAR
INTO THE AREA LATER THIS EVE./ RYRHOLM

&&

.AVIATION...
FRONTAL BOUNDARY EXTENDING FROM NEAR KMWM TO KYKN AT 00Z WILL BEGIN
TO SLOWLY RETURN NORTH THIS EVENING AND THEN MOVE NORTH OF THE AREA
BY 12Z MON. ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF
THIS BOUNDARY THROUGH 02Z DUE TO HEATING BUT COVERAGE WILL BE VERY
LIMITED AND THESE STORMS ARE NOT EXPECTED TO AFFECT
KSUX...KFSD...AND KHON. AFTER 03Z...LOW LEVEL JET WILL BEGIN TO
DEVELOP AS A WEAK WAVE APPROACHES FROM KS. THE COMBINATION IS
EXPECTED TO DEVELOP SCT TSRA FROM YKN TO MWM. THESE STORMS WILL
SPREAD NORTH TOWARD KFSD AROUN 06Z AND THEN TO KHON AROUND 09Z. ANY
STORMS WILL PRODUCE AT LEAST MVFR CONDITIONS IF NOT ISOLATED IFR
CONDITIONS WITH THE LIKELIHOOD INCREASING AS ONE GOES NORTH OF I90.
EVEN AFTER THE STORMS MOVE NORTH...LIKELY TO BE MVFR CIGS THROUGH
MUCH OF SW MN AND SE SD THROUGH 15Z MON BEFORE GRADUALLY LIFTING TO
AROUND 3500 OR 4000 FT AND IN THE AFTERNOON. MORE STORMS COULD
DEVELOP ANY TIME AFTER 18Z IN SE SD WITH BEST PROBABILITY IN THE MID
TO LATE AFTERNOON IN KHON AND LATE AFTERNOON TO EVENING IN KFSD. IN
ADDITION TO THE CIGS...WINDS WILL INCREASE LATE TONIGHT AND MONDAY
AS CYCLOGENESIS OCCURS IN THE WRN PLAINS. GUSTS OVER 30 KTS ARE
LIKELY ON MONDAY FROM THE SOUTH ACROSS THE ENTIRE REGION./SCHUMACHER
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...WIND ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR NEZ013-014.

SD...WIND ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR SDZ038>040-050-
     052>071.

&&
Hazardous weather outlook, May 23, 11:17 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT SUN MAY 23 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1117 AM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF A LINE
FROM VERMILLION TO JACKSON MINNESOTA AFTER ABOUT 1000 PM CDT. A
FEW OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS AS WELL AS BRIEF GUSTY WINDS TO 60 MPH WITH THE BETTER
CHANCES TO THE NORTH AND WEST OF A TYNDALL TO BROOKINGS LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD DEVELOP OVER CENTRAL SOUTH DAKOTA LATE
MONDAY AFTERNOON...THEN PUSH EASTWARD ACROSS THE AREA ON MONDAY
NIGHT INTO TUESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL AND A FEW OF THE STORMS COULD
PRODUCE TORNADOES...ESPECIALLY ALONG AND WEST OF THE JAMES RIVER
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT MAINLY
NORTHWEST OF A YANKTON TO JACKSON MINNESOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 24, 12:56 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 AM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             CHAMBERLAIN             43.81N 99.32W
05/24/2010  E1.00 INCH       BRULE              SD   LAW ENFORCEMENT

            MOSTLY PEA-SIZE HAIL WITH A FEW QUARTERS

&&

RRYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:12 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson33 min
May 24, 1:38 AM CDTSevere Thunderstorm WarningFSDBeadle22 min
May 24, 2:12 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory33 min
May 24, 3:34 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld26 min
May 24, 3:44 AM CDTHigh Wind WarningFSDBrule, Charles Mix, Gregory11 hr
May 24, 2:54 PM CDTTornado WarningFSDGregory36 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningFSDBrule26 min
May 24, 3:27 PM CDTSevere Thunderstorm WarningFSDGregory48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.